SESSION TITLE: Interstitial Lung Disease Case Report Posters I
SESSION TYPE: Affiliate Case Report Poster
PRESENTED ON: Tuesday, October 29, 2013 at 01:30 PM - 02:30 PM
INTRODUCTION: Acute exacerbations of idiopathic pulmonary fibrosis (IPF) portend a significantly worse prognosis for the affected patients in a disease with an already poor median survival of 2.5-3.5 years after diagnosis.
CASE PRESENTATION: 52-year-old white male with IPF on oxygen with activity only. He had stable symptoms for 2 months. He presented with shortness of breath, hypoxia and fevers a few hours after he received an injection of depo-testosterone. He had stable hemodynamics but a progressive increase in oxygen need to having a saturation of 91% on 75% inspired oxygen over 3 days. A chest CT revealed new diffuse ground glass opacities superimposed on a background of honeycombing. Brain natriuretic peptide was 65 pg/ml. Bronchoalveolar lavage (BAL) demonstrated mild neutrophilia at 12%. There was no sign of airway bleeding or diffuse alveolar hemorrhage. Blood and BAL microscopy, cultures and antigen testing were negative for bacterial, mycobacterial, viral and fungal pathogens. He continued to be more short of breath and hypoxic despite 5 days of Vancomycin, piperacilin/tazobactam, moxifloxacin and 2mg/Kg of IV methyprednisolone. His steroid dose was then increased to 1gram daily for 3 days with a rapid decline in his oxygen need from 75% down to 3 L/min over three days. At his 2 month followup, he was able to walk for 6 minutes with oxygen at 5 L/min with no desaturation. His chest CT scan showed marked improvement in the ground glass opacities and stability of his underlying honeycombing. He was safely started on the topical Androgel formulation of testosterone.
DISCUSSION: We have presented a case of a patient with Idiopathic pulmonary fibrosis who developed an acute exacerbation after receiving an injection of depo-testosterone. A diagnosis of an acute exacerbation of interstitial lung disease is one of exclusion (1,2). Based on the investigations we performed, including blood and BAl cultures and antigen testing, it is unlikely that our patient had an acute infective process. He had no diffuse alveolar bleed or PE on investigation. The proximity of his symptoms to the depo-testosterone injection provides a strong suggestion of its involvement as a trigger. He was not re-challenged with the drug.
CONCLUSIONS: To our knowlege, this is the first reported case of an acute exacernation of IPF caused by an injection of depo-testosterone. It is thus important for clinicians to be aware of this and exercise caution when using this drug in patients with IPF.
Reference #1: Kim, D. S. (2012). "Acute exacerbation of idiopathic pulmonary fibrosis." Clin Chest Med 33(1): 59-68.
Reference #2: Raghu, G., H. R. Collard, et al. (2011). "An official ATS/ERS/JRS/ALAT statement: idiopathic pulmonary fibrosis: evidence-based guidelines for diagnosis and management." Am J Respir Crit Care Med 183(6): 788-824.
Reference #3: Pfizer. (2006). " DEPO-TESTOSTERONE U.S. Physician Prescribing Information (PDF)." Retrieved march 25, 2013, from http://labeling.pfizer.com/ShowLabeling.aspx?id=548.
DISCLOSURE: The following authors have nothing to disclose: Samuel Kimani, William Carlos
No Product/Research Disclosure Information